Text of Diabetes â€“ What is it? Hormone (insulin) needed to regulate blood glucose levels...
Diabetes What is it? Hormone (insulin) needed to regulate blood glucose levels is ineffective; Glucose levels can get too high or too low Type I - patients do not produce insulin at all, need daily injections typically strikes children, but also adults patients more likely to suffer organ damage - eg blindness, heart disease, kidney failure Type II patients have inadequate or ineffective insulin usually controlled with diet, exercise, drugs
Diabetes What is it?
Diabetes Hypoglycemia Causes - too much insulin, - not enough food, - excessive exercise, - has been ill, - overdose of oral medication (special problem with kids) S&S: What do you see - develops quickly (perhaps minutes) - altered level of consciousness - hungry; NO thirst or nausea - Progression = fainting, shock, seizure, coma classic shock signs form of Metabolic Shock pale/clammy skin, rapid pulse, rapid respirations Low blood sugar all glucose taken out
Diabetes Hyperglycemia High blood sugar cells starved for glucose Causes - insufficient insulin - markedly overeats, - undergoing stress (infection, illness, overexertion, alcohol) S&S: What do you see - develops slowly (hours to days) - rapid & deep respirations (kassmaul) and sweet, fruity breath - dehydration (dry, warm skin & sunken eyes - very thirsty, excessive urination, nausea - restless merging to coma
Diabetes What can you do? Most diabetics understand and manage their disease well. Care for the Diabetic If unresponsive = monitor airway, administer high flow O2, call for emergency transport If responsive Get medical history, look for medic alert tags USE THE 6 th ALWAYS QUESTION! Give glucose orally if can swallow, even if not sure hypoglycemic Feed a recovered hypoglycemic patient If patient does not respond to glucose = Rapid Transport Diabetics can have a silent or painless heart attack
Diabetes Administering Glucose Effects should be seen very quickly if hypoglycemic
Substance Abuse What do you see? Signs and Symptoms vary with category of drug taken CNS Depressants depress all autonomic functions General S&S: hypoventilation, hypotension, sedation or coma Sedatives - eg valium, seconal (+ slurred speech) Inhalants eg glue, acetone (+ seizure) Narcotics/Opiods eg heroin, oxycodon, morphine, vicodin (+ constricted pupils) Alcohol & Marijuana CNS Stimulants either stimulate sympathetic or block parasympathetic General S&S: dilated pupils, hypertension, tachycardia, agitation or seizures, hypothermia Class 1 eg cocaine, amphetamines Class 2 - eg atropine (+ dry skin & mucus membranes) increases heart rate; can be administered variety of ways Hallucinogens eg LSD
Substance Abuse What can you do? ABC -> Maintain airway, Administer O2, assist ventilations if necessary -> Watch for seizures, vomiting -> Preserve vomit, bottles, pills, etc and send with patient to hospital If unresponsive, Place in recovery position, Treat for shock, Transport ASAP If responsive Calm if agitated; do not try to restrain Find out (i) what was taken, (ii) when taken, (iii) how much, (iv) any actions taken, and (v) how much weigh Transport ASAP => Do Not Leave Alone